Minnesota, 2021Wildfire in Minnesota, September 1 to 20, 2021
September 1 to 20, 2021 · NWS DLH · 1 event in 1 county or zone
A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake in Lake County. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake in Lake County. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder. The fire was 37% contained at the start of the month and containment increased to around 49% by the 7th thanks to firefighting efforts and around three-quarters of an inch of rainfall. The middle of the month saw around 3 inches of rainfall which helped get containment up to around 80% by the 20th. At this point, the fire was considered well-managed and evacuees were allowed to return to the area. The fire was largely extinguished by the end of the month outside of a few lingering hot spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 11:40 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Wed Sep 1 2021
.DISCUSSION...(This evening through Monday)
Issued at 355 PM CDT Tue Aug 31 2021
Summary: Partly cloudy to mostly clear skies will continue
Wednesday under a departing high pressure. Chances for rain
showers and a few thunderstorms will occur Wednesday night and
will continue through Friday. More chances for precipitation could
occur through the rest of the weekend.
An upper level ridge over the Central Plains has brought partly
cloudy and dry conditions to the Northland. These sunny conditions
with diurnal cumulus and temperatures in the 70s will continue
Wednesday as a surface high departs from the area. Winds will
increase out of the south-southeast in central Minnesota as a low
approaches from the west and causes pressure gradients to tighten
over that area. Wind gusts up to 25 mph are expected in the area.
Wednesday night into Thursday, a cold front will sweep into the
Northland and bring rain showers and isolated thunderstorms.
Southerly moisture transport ahead of the front is expected to be
most significant across north central and northwestern Minnesota.
Precipitable water values in those areas should be above the 90th
climatological percentile according to the NAEFS ensemble. Total
rainfall in those areas is expected to be around 2 inches. PW should
decrease as the front moves east, leading to decreasing rainfall
totals to the east in far eastern Minnesota and northwestern
Wisconsin.
As we head into the weekend, multiple rounds of shortwaves will
provide multiple chances for precipitation for the latter half of
the weekend and heading into next week. Global models disagree on
when/where, but show that these rounds of precipitation should occur
in the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1240 AM CDT Wed Sep 1 2021
Fog remains the main concern for the next several hours, with light
winds and clear skies. Have included a few hours of IFR/MVFR
visibility values at the sites that appear to be most likely to get
fog, but leaving it out of KBRD where it seems least likely. Recent
history and dewpoint depressions show KINL should get some fog, but
models are not indicating it will happen, so have kept to MVFR
category for now. Once the fog clears around 13z, I expect only
some cumulus with VFR cloud bases with light southeast winds.
Showers and thunderstorms will approach the area from the west after
03z, but do not expect it to affect the terminals until after the
end of the TAF period.
&&
.MARINE...
Issued at 355 PM CDT Tue Aug 31 2021
Winds will remain light tonight as a high pressure hovers over
the Northland. Wind gusts similar to today are expected to reoccur
Wednesday with up to 20 kts along the south shore east of
Bayfield Peninsula. These conditions will continue until a cold
front moves into the area Thursday. This will bring rain showers
with a rumble of thunder or two and increase winds over the lake.
If these winds keep trending higher, small craft advisories may be
needed. Waves are not expected to exceed 3 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 71 54 68 / 0 0 10 40
INL 49 77 56 68 / 0 0 30 70
BRD 52 77 59 68 / 0 0 30 70
HYR 49 76 50 73 / 0 0 0 20
ASX 48 75 50 76 / 0 0 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Kossen
AVIATION...LE
MARINE...Kossen
Hazardous weather outlook, Aug 31, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
413 PM CDT Tue Aug 31 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
413 PM CDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for thunderstorms Thursday into Saturday over
portions of the Northland. The threat for severe storms is low.
Heavy rainfall Thursday may lead to isolated minor flooding.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-012115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
413 PM CDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Wildfire, Northern Cook / Northern Lake
- When
- September 1, 12:00 AM CST to September 20, 10:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake in Lake County. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder. The fire was 37% contained at the start of the month and containment increased to around 49% by the 7th thanks to firefighting efforts and around three-quarters of an inch of rainfall. The middle of the month saw around 3 inches of rainfall which helped get containment up to around 80% by the 20th. At this point, the fire was considered well-managed and evacuees were allowed to return to the area. The fire was largely extinguished by the end of the month outside of a few lingering hot spots. The fire burned just under 27,000 acres with the worst day being August 23rd when rapid fire growth resulted in the loss of 14 primary structures and 57 outbuildings. Little to no further losses to buildings were sustained thanks to fire suppression efforts. All remaining fire restrictions across National Forest lands and the BWCWA were lifted on September 17th. The only remaining closures to public lands were in the immediate vicinity of the fire by the end of the month.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986697.